Alabama, 2018

Tropical Storm in Alabama, May 28, 2018

May 28, 2018 · NWS TAE · 5 events in 5 counties and zones

Subtropical Storm Alberto affected portions of the Florida panhandle and southeast Alabama on May 28th. County by county impacts are as follows.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Subtropical Storm Alberto affected portions of the Florida panhandle and southeast Alabama on May 28th. County by county impacts are as follows.

In Walton county, construction barrels were blown onto Highway 98 in Miramar Beach. A tree fell and knocked down power lines across the road at 186 Fine Hill Dr in De Funiak Springs. Trees were blown down at Spence Dr and Highway 81, at Oak Grove Road and County Road 181E, and at South Jackson Street. Flooding was reported in Santa Rosa Beach near the intersection of County Highway 395 and East Point Washington Road and along Flounder Street and Dolphin Way. Inlet Beach Park beach access road flooded on Lakeshore Drive.

In Taylor county, the Steinhatchee boat ramp flooded with some minor overwash into the adjacent parking lot. On the Aucilla River, the boat ramp at Mandalay Bay was washed off pilings onto dry line.

In Wakulla county, there were approximately 40 trees and power lines blown down and a few low lying roads flooded. There was one report of damage to a structure from a tree falling. For the St. Mark River at Highway 98, there was 1.5 feet of inundation at the Newport boat ramp. In the town of St. Marks, Riverside Drive was flooded up to a 1 foot depth and inundation extended from Riverfront up to 1000 ft inland northward along Port Leon Drive. Water entered a restaurant. Old Fort Road and areas near the fort flooded with peak inundations with 2.5 ft. There was minor erosion at Shell Point Beach. There were five homes with water underneath them on Beatty Taff Drive. Mashes Sand Beach from the beach front westward to Blue Crab Road was flooded. Peak inundation near the beach front was 2.5 ft. Inundation covered up to 3000 ft along the road. Two homes at ground level had water reach an exterior wall, but no water entered the structures.

In Franklin county, Alligator Point Road was overwashed during the peak storm surge. In Eastpoint, flooding affected the east end of the causeway to Apalachicola, Buck Street, the beach near Reed Court, and water was up to the rock at 10th Street and Highway 98. In Apalachicola, the marina and Water Street flooded. The beaches were also underwater at the east end of the St. George Island Plantation.

In Coffee county, trees were down County Roads 321 and 342 near Elba, Highway 87 near Fuller Brothers, Highway 87 at MM 34, Highway 189 near Perry Store, County Road 153 near Tabernacle, and County Road 248 near Weeks Bridge in New Brockton. Power lines were down on Lee Street in New Brockton, Elba near Weeks Tire, and in the downtown areas of Elba and Enterprise.

In Houston County, there were a few downed trees and a short power outage. One tree partially blocked Brannon Stand Road on the west side of Dothan.

In Holmes county, there were a couple of reports of trees down blocking roadways at Carter Mack and Old Mill. An oak tree also fell onto a mobile home.

In Jackson county, around eight trees were blown down with a few small power outages.

In Liberty county, there were small and sporadic power outages.

In Leon county, around 9000 homes lost power in Tallahassee due to downed trees and limbs.

In Jefferson county, a tree fell onto a car on I-10, resulting in two serious injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 28, 3:11 PM EST, 49 minutes earlier.

Area forecast discussion, May 28, 3:11 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
411 PM EDT Mon May 28 2018

.NEAR TERM [Through Tonight]...
Subtropical Storm Alberto is nearing the Florida Panhandle coast and
is expected to continue moving inland across the Florida Panhandle
and into Southeast Alabama tonight. Along the track, an extensive
area of moderate to occasionally heavy rain is expected and in this
area PoPs have been increased to 100 percent with mention of heavy
rainfall possible through the evening hours. Most of the guidance
suggests a trailing convective band will organize over the Florida
Panhandle after 07z and extend up into Southeastern Alabama and far
Southwestern Georgia. Will keep PoPs elevated in the western half of
the region to account for this after midnight. Will be a warm and
muggy night with lows in the mid 70s inland and perhaps even some
upper 70s along the coast.

.SHORT TERM [Tuesday Through Wednesday Night]...
Onshore flow and deep tropical moisture will remain in place
through midweek across the forecast area. This will keep rain
chances elevated, with the threat of locally heavy rainfall
continuing. Most intense rain may focus on a trailing band south
of Alberto. However, the position of this is difficult to
forecast. Otherwise, expect high temperatures in the mid 80s with
lows in the 70s for the next few days.

.LONG TERM [Thursday Through Monday]...
Upper trough axis will extend north-south across the forecast area
through much of the extended period. This will keep enough
moisture and lift in place to keep rain chances generally above
climatological normals for late May and early June. High
temperatures will generally be in the upper 80s to lower 90s with
lows in the lower to mid 70s.

&&

.AVIATION [Through 18Z Tuesday]...
Bands of showers from Alberto will continue to move over the region
this afternoon and evening. Widespread MVFR conditions will continue
with ocnl IFR conditions in stronger convective bands.
Wind gusts near tropical storm force will be possible at ECP and
DHN through about 01z before diminishing. Overnight, expect areas
of rain to develop with solid MVFR cigs all sites. MVFR conditions
should prevail through the end of the TAF cycle Tuesday as
scattered showers develop after 15z.

&&

.MARINE...
As Alberto moves inland, conditions will gradually improve over
the coastal waters. However, winds and seas will remain elevated
through Tuesday. Lighter winds and lower seas are expected through
the remainder of the work week.

&&

.FIRE WEATHER...
No concerns.

&&

.HYDROLOGY...
An additional 3 to 6 inches of rain is expected in the Florida
Panhandle and parts of SE Alabama through tonight and Tuesday as
Alberto moves inland. Very high rain rates have developed across
Walton County this afternoon in a band on the west side of the
center. Across SW Georgia, localized heavy amounts will be
possible as bands move across the area. With this activity
expected to continue through tomorrow, have added a few counties
to the Flash Flood Watch. Also extended through watch through 00Z
Wednesday given the exptected localized heavy rain possible during
the day on Tuesday.

Local rivers will continue to rise with. Flood warnings are out
for the Pea River at Ariton and the Choctawhatchee River at
Geneva, Caryville and Bruce. The heaviest rainfall will be on
Monday and Tuesday but the wet pattern will continue through the
weekend.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  85  73  85  72 /  80  70  40  60  30
Panama City   76  83  76  84  75 /  90  80  40  40  30
Dothan        73  85  72  87  71 / 100  80  40  70  30
Albany        75  85  73  87  71 /  70  80  40  70  30
Valdosta      74  86  72  86  70 /  50  60  30  60  30
Cross City    75  85  73  84  70 /  50  60  30  50  30
Apalachicola  77  84  76  83  75 /  70  60  30  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Tuesday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Gadsden-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Jackson-
     Liberty-North Walton-South Walton-Washington.

     Tropical Storm Warning for Calhoun-Central Walton-Coastal Bay-
     Coastal Dixie-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Taylor-Coastal Wakulla-Holmes-Inland Bay-
     Inland Franklin-Inland Gulf-Jackson-North Walton-South
     Walton-Washington.

     High Rip Current Risk through late Tuesday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Coastal Flood Advisory until 11 AM EDT /10 AM CDT/ Tuesday for
     Coastal Bay-South Walton.

     High Surf Warning until 8 AM EDT /7 AM CDT/ Tuesday for Coastal
     Bay-Coastal Gulf-South Walton.

     High Surf Warning until 8 PM EDT this evening for Coastal
     Franklin.

GA...Flash Flood Watch through Tuesday evening for Baker-Calhoun-Clay-
     Decatur-Dougherty-Early-Lee-Miller-Quitman-Randolph-
     Seminole-Terrell.

AL...Flash Flood Watch through Tuesday evening for Coffee-Dale-Geneva-
     Henry-Houston.

     Tropical Storm Warning for Coffee-Dale-Geneva-Houston.

GM...Tropical Storm Warning for Apalachee Bay or Coastal Waters From
     Keaton Beach to Ochlockonee River FL out to 20 Nm-Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to 20
     Nm-Coastal waters from Suwannee River to Keaton Beach FL
     out 20 NM-Coastal waters from Mexico Beach to Apalachicola
     FL out 20 NM-Coastal waters from Mexico Beach to Okaloosa
     Walton County Line FL out 20 NM-Waters from Suwannee River
     to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Mexico Beach FL from 20 to 60 NM-Waters
     from Mexico Beach to Okaloosa Walton County Line FL from 20
     to 60 NM.

&&

NEAR TERM...Godsey
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Godsey
MARINE...Camp
FIRE WEATHER...Godsey
HYDROLOGY...Camp

In the hours before

Local storm report, May 28, 2:37 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 PM EDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TROPICAL STORM   1 S PANAMA CITY         30.15N 85.67W
05/28/2018                   BAY                FL   OTHER FEDERAL

            STATION PACF1, 1 S PANAMA CITY MEASURED A
            GUST TO 40 MPH.

&&

DH
Local storm report, May 28, 2:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 PM EDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TROPICAL STORM   1 WNW RECOTA BEACH      30.31N 85.61W
05/28/2018                   BAY                FL   MESONET

            MESONET STATION AT414, 1 WNW RECOTA BEACH
            MEASURED A GUST TO 41 MPH.

&&

DH
Special weather statement, May 28, 2:39 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
339 PM EDT MON MAY 28 2018

GAZ130-131-282015-
Irwin GA-Ben Hill GA-
339 PM EDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRWIN AND BEN HILL
COUNTIES UNTIL 415 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fitzgerald, moving north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fitzgerald, Ocilla, Lulaville, Osierfield, Wray, Bowens Mill, Red
Bluff, Ashton and Queensland.

LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
      3156 8306 3151 8309 3162 8325 3184 8331
      3184 8321 3185 8318 3183 8315 3183 8314
      3181 8313 3181 8311 3182 8311 3178 8303
      3178 8299
TIME...MOT...LOC 1939Z 166DEG 30KT 3170 8314

ADL
Local storm report, May 28, 2:41 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TROPICAL STORM   TYNDALL AFB             30.07N 85.58W
05/28/2018                   BAY                FL   AWOS

            AWOS STATION PAM, TYNDALL AFB MEASURED
            SUSTAINED 41 MPH WIND WITH A 59 MPH GUST.

&&

DH
Local storm report, May 28, 3:10 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
410 PM EDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TROPICAL STORM   1 SE GULF RESORT BEACH  30.21N 85.88W
05/28/2018                   GMZ750             FL   OTHER FEDERAL

            BUOY STATION PCBF1, 1 SE GULF RESORT BEACH
            MEASURED A GUST OF 41 MPH.

&&

DH
Local storm report, May 28, 3:19 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
419 PM EDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TROPICAL STORM   NORTHWEST FLORIDA - INT 30.36N 85.80W
05/28/2018                   BAY                FL   ASOS

            ASOS STATION ECP, NORTHWEST FLORIDA -
            INTERNATIONAL APRT MEASURED A PEAK GUST OF
            43 MPH.

&&

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 tropical storm. Local standard time, as filed.

Tropical Storm, Coffee

When
May 28, 4:00 PM EST to 10:00 PM EST
Where
Coffee forecast zone
Reported by
Emergency Manager
Coordinates
31.403, -85.988 (the zone’s center; the record gives no point)

Tropical Storm, Dale

When
May 28, 4:00 PM EST to 10:00 PM EST
Where
Dale forecast zone
Reported by
Emergency Manager
Coordinates
31.432, -85.611 (the zone’s center; the record gives no point)

Tropical Storm, Geneva

When
May 28, 4:00 PM EST to 10:00 PM EST
Where
Geneva forecast zone
Reported by
Emergency Manager
Coordinates
31.095, -85.839 (the zone’s center; the record gives no point)

Tropical Storm, Henry

When
May 28, 4:00 PM EST to 10:00 PM EST
Where
Henry forecast zone
Reported by
Emergency Manager
Coordinates
31.515, -85.241 (the zone’s center; the record gives no point)

Tropical Storm, Houston

When
May 28, 4:00 PM EST to 10:00 PM EST
Where
Houston forecast zone
Reported by
Emergency Manager
Coordinates
31.153, -85.302 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018The 2018 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759501, 759502, 759503, 759504, 759505.